Florida, 2004

Heavy Rain in Florida, July 7, 2004

July 7, 2004 · NWS JAX · 1 event in 1 county or zone

Spotter reported 2-4 inches of water covering SR 247 (extending SW from Lake City)

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Spotter reported 2-4 inches of water covering SR 247 (extending SW from Lake City)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 7, 1:30 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 7, 1:30 PM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED JUL 7 2004

.SHORT TERM...VERY HIGH INSTABILITY ALONG WITH A BETTER MOISTURE
PROFILE THIS AFTERNOON IS LEADING TO AN EARLY START TO CONVECTION
ACROSS THE FORECAST AREA. WILL STILL BE LOOKING FOR PULSE SEVERE
STORMS THIS AFTERNOON AS MID LEVEL DRY AIR SHOULD LEAD TO SOME WET
MICROBURSTS IN CONTINUED HIGH CAPE ENVIRONMENT. GPS DERIVED
SOUNDINGS CONTINUING TO INDICATE INCREASING PRECIPITABLE WATER
VALUES WHICH WILL LEAD TO HEAVY RAINFALL POTENTIAL AS WELL.

MODELS...ESPECIALLY THE MESO-ETA...HAVE BACKED OFF ON DEEP LAYER
DRY AIR OVER THE KEYS ROTATING INTO THE WESTERN ZONES FOR THURSDAY
AFTERNOON AND INSTEAD KEEP THIS FEATURE LARGELY WEST OF OUR AREA.
DESPITE MODEL AGREEMENT IN ADEQUATE MOISTURE...SIGNIFICANT
DISCREPANCIES REMAIN WRT POPS. WESTERN ZONES VARY BY SOME 30% TO 40%
IN THESE AREAS WITH THE GFS THE MOST AGGRESSIVE. WITH SOME VORTICITY
ADVECTION PROGGED FOR THE FLORIDA PORTION...WILL GO HIGHER THAN
THE MET GUIDANCE WITH GENERALLY HIGH END SCATTERED EXPECTED FOR MOST
AREAS...TAPERING SLIGHTLY LESS TO THE NORTH AND WEST. WILL STILL SEE
THE POSSIBILITY OF ISOLATED PULSE SEVERE STORMS AS 500 TEMPS REMAIN
-7 TO -8 AND RESIDUAL MID LEVEL DRY AIR COULD LEAD TO ADDITIONAL
MICROBURSTS.

FOR FRIDAY...WILL BEGIN TO SEE UPPER RIDGE BUILD BACK IN FORCE FROM
THE EAST WITH 593 DM HEIGHTS BY AFTERNOON.  GFS MAINTAINS HIGH POPS
DESPITE THIS AS IT WILL TAKE A WHILE TO DRY OUT THE MID LEVELS.
WILL GENERALLY GO WITH A BLEND FOR THE POPS BUT LEAN SLIGHTLY TOWARD
THE DRIER ETA NUMBERS. WILL ALSO STAY ON THE HIGH SIDE OF GUIDANCE
FOR AFTERNOON HIGHS GIVEN WARMING MID-LEVELS.

WILL SEE CONTINUING TREND OF BUILDING RIDGE ALOFT THROUGH THE
WEEKEND WITH 595DM HIGH CENTERED DIRECTLY OVER THE CWA. GUIDANCE IS
SLOW TO RESPOND TO THIS AND HAVE GONE ABOVE GUIDANCE FOR MAX TEMPS
AND BELOW FOR POPS. MAY STILL BE TOO HIGH FOR POPS AS ETA SHOWS
SIGNIFICANT DRYING FROM THE SOUTH...BUT WILL AT LEAST TRIM POPS FOR
NOW AND LET LATER SHIFTS RE-EVALUATE.

.LONG TERM...UPPER RIDGE HOLDS STRONG THROUGH EARLY NEXT WEEK BEFORE
SHORTWAVE ENERGY MOVES ACROSS THE NORTHERN PERIPHERY AND OFFSHORE THE
CAROLINAS BY TUESDAY AND WEDNESDAY. THIS WILL SUPPRESS THE RIDGE
SOUTHWEST OF THE AREA LEADING TO MORE IN THE WAY OF CLIMO POPS AND
TEMPS.
&&

.MARINE...RIDGE TO REMAIN MAINLY S OF THE AREA WITH W TO SW FLOW
EXPECTED ALTHOUGH RIDGE MAY MOVE BRIEFLY UP TO NRN FL FRIDAY AND
SATURDAY. OCCASIONAL SW SURGES AT NIGHT AOB 15 KT. SEAS TO REMAIN AOB 3
FT. NO HEADLINES REQUIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 93 73 94 / 20 40 30 30
SSI 76 91 76 90 / 20 40 30 30
JAX 73 91 75 93 / 20 50 30 40
SGJ 75 90 76 89 / 20 40 30 30
GNV 72 92 72 93 / 20 50 30 40
OCF 72 92 71 93 / 20 50 30 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...JTD/MH
MARINE/FIRE WX...ARS
Hazardous weather outlook, Jul 7, 10:00 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT WED JUL 7 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1041 AM EDT WED JUL 7 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAT INDICES 100 TO 105 THIS AFTERNOON...

HIGH MOISTURE VALUES COMBINED WITH TEMPERATURES IN THE MID TO UPPER
90S WILL LEAD TO HEAT INDICES TOPPING THE 100 DEGREE MARK THIS
AFTERNOON. IF POSSIBLE...IT IS RECOMMENDED THAT RESIDENTS REMAIN
INDOORS AS MUCH AS POSSIBLE DURING THE WARMEST PART OF THE DAY. IF
YOU MUST BE OUTSIDE...BE SURE TO TAKE IN PLENTY OF FLUIDS AND LIMIT
EXPOSURE AS NECESSARY.

DAYTIME HEATING WILL COMBINE WITH THE SEABREEZES TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS.
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...FREQUENT LIGHTNING
STRIKES...AND STRONG GUSTY WINDS TO 50 MPH. ISOLATED SEVERE STORMS
ARE ALSO
POSSIBLE.  THE STORMS WILL MOVE SLOWLY TO THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ/JTD

In the hours before

Special weather statement, Jul 7, 6:04 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
704 PM EDT WED JUL 7 2004

FLZ021-072345-
SUWANNEE FL-
704 PM EDT WED JUL 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 745 PM
EDT...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES NORTH OF NEWBURN...
OR ABOUT OVER SUWANNEE RIVER STATE PARK...MOVING EAST AT 10 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
NEWBURN...SUWANNEE SPRINGS AND LIVE OAK THROUGH 745 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Local storm report, Jul 7, 6:13 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
713 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     HASTINGS                29.71N 81.51W
07/07/2004                   ST. JOHNS          FL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN THE FLAGLER ESTATES AREA.

&&

HESS
Local storm report, Jul 7, 6:16 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
716 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     PALM VALLEY             30.20N 81.39W
07/07/2004                   ST. JOHNS          FL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN THE PALM VALLEY AREA.

&&

HESS
Local storm report, Jul 7, 6:20 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
720 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0624 PM     LIGHTNING        PONTE VEDRA BEACH       30.24N 81.39W
07/07/2004                   ST. JOHNS          FL   LAW ENFORCEMENT

            BRIEF HOUSE FIRE STARTED BY LIGHTNING. MINOR DAMAGE
            REPORTED.

&&

HESS
Special weather statement, Jul 7, 6:21 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
721 PM EDT WED JUL 7 2004

FLZ023-GAZ164-080015-
BAKER FL-CHARLTON GA-
721 PM EDT WED JUL 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER AND CHARLTON
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 815 PM
EDT...

AT 721 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM MONIAC TO
SANDERSON...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TAYLOR...SANDERSON...GLEN ST. MARY AND ST. GEORGE THROUGH 815 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 7, 6:48 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
748 PM EDT WED JUL 7 2004

FLZ021-022-080045-
COLUMBIA FL-SUWANNEE FL-
748 PM EDT WED JUL 7 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE AND
COLUMBIA COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
845 PM EDT...

AT 748 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF
MCALPIN...OR ABOUT 11 MILES SOUTHEAST OF LIVE OAK...MOVING EAST AT 10
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND MCALPIN...HOUSTON...WELLBORN...COLUMBIA...WINFIELD...
WATERTOWN...LAKE CITY AND FIVE POINTS THROUGH 845 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Columbia

When
July 7, 7:09 PM EST
Where
Columbia County, Lake City
Reported by
TRAINED SPOTTER
Coordinates
30.224, -82.621 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405707.